Article Text

PDF

An unusual cause of rectal bleeding in a patient with rheumatoid arthritis
  1. A Hokama,
  2. K Tanaka,
  3. M Nakamoto,
  4. N Uchima,
  5. F Kinjo,
  6. A Saito
  1. First Department of Internal Medicine, University of the Ryukyus, Okinawa, Japan
  1. Correspondence to:
    Dr A Hokama
    First Department of Internal Medicine, University of the Ryukyus, 207 Uehara, Nishihara, Okinawa 903-0215, Japan; hokama-amed.u-ryukyu.ac.jp

Statistics from Altmetric.com

Clinical presentation

A 75 year old woman presented with rectal bleeding of 10 days’ duration. She had a 26 year history of rheumatoid arthritis and duodenal ulcer. Medications included prednisolone 5 mg, famotidine 20 mg, and indomethacin suppositories 100 mg, all daily. On examination, there was no tenderness in the abdomen. Haemoglobin was 10.0 g/dl. Colonoscopy revealed a diaphragm-like stricture with circumferential ulcer in the rectum (fig 1). Biopsies showed mild non-specific inflammation without granulomas and vasculitis. Culture of stool and biopsies were negative. Tuberculin test was negative.

Figure 1

 Colonoscopy showing a diaphragm-like stricture with circumferential ulcer in the rectum.

Question

What is the diagnosis?

See page 1071 for answer

This case is submitted by:

View Abstract

Footnotes

  • Robin Spiller, editor

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Miscellaneous
    BMJ Publishing Group Ltd and British Society of Gastroenterology